To the Editor.
—Suppression of aldosterone production with slight increases in serum potassium levels have been reported during captopril treatment.1 However, clinically important hyperkalemia resulting from captopril administration is rare.2 I recently treated a patient in whom glucose-induced hyperkalemia (GIH) was observed during captopril therapy without consistent elevations of the baseline serum potassium levels.
Report of a Case.
—A 72-year-old man was admitted to the hospital because of hypertensive emergencies. His BP at the time of admission was 300/150 mm Hg. Within three hours of receiving hydralazine hydrochloride and furosemide therapy, the patient's BP was reduced to 175/80 mm Hg. Important laboratory study values included the following: serum urea nitrogen, 49 mg/dL; creatinine clearance, 15 mL/min; serum sodium, 141 mEq/L; serum potassium, 3.3 mEq/L; and serum chloride, 86 mEq/L. The patient was discharged on a daily regimen of 80 mg of furosemide, 1.2 mg of clonidine hydrochloride, and
Rado JP. Glucose-Induced Hyperkalemia During Captopril Treatment. Arch Intern Med. 1983;143(2):389. doi:10.1001/archinte.1983.00350020219048
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: